Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2002, 5:42 PM EDT for St. Lawrence County, New York. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 5:42 PM EDT (21:42 UTC)
- Expired
- Jun 23, 2002, 6:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:25 PM EDT | Thunderstorm Wind | Massena, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 232142 SVRBTV NYC089-232230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 541 PM EDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. LAWRENCE COUNTY IN NEW YORK * UNTIL 630 PM EDT * AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GROUP OF SEVERE THUNDERSTORMS ABOUT 27 MILES WEST-NORTHWEST OF LOUISVILLE...MOVING EAST AT AROUND 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR LOUISVILLE AROUND 600 PM EDT NEAR MASSENA AROUND 610 PM EDT NEAR RAYMONDVILLE AROUND 620 PM EDT NEAR HELENA AROUND 630 PM EDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. BOATERS AND OTHER RECREATIONAL USERS SHOULD SEEK A SAFE PORT IMMEDIATELY. THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:49 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 23, 4:49 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT SUN JUN 23 2002
RADAR LOOP SHOWING A STRONG LINE OF TSTMS ACROSS THE OTTAWA VLY
ATTM. AREA UNDER SVR TSTM WATCH UNTIL 11 PM EDT. WILL GO WITH
LIKELY POPS TONIGHT. SHOWERS/TSTMS SHOULD END BY MIDNIGHT IN THE
NORTHERN ZONES...AND BY EARLY MORNING ACROSS SRN VT. HIGH PRES TO
BUILD INTO THE AREA ON MONDAY FOR FAIR AND DRY WX THROUGH MOST OF
TUESDAY. WARM FRONT TO WILL APPROACH THE AREA LATE TUES NIGHT...SO
HAVE PUT IN A CHANCE OF SHOWERS LATE TUESDAY NIGHT. MODELS SHOW
UPPER SHRTWV TO DIG SEWD ACROSS THE GREAT LAKES TUES NIGHT AND WED.
WILL GO WITH LIKELY POPS FOR SHOWERS/TSTMS WED AND THU.
EXTENDED...WILL REMOVE MENTION OF PRECIP ON FRIDAY AND MOST OF
SATURDAY AND WILL GO WITH PARTLY CLOUDY SKIES.
.BTV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT
VTZ001>012 NYZ026>031-034-035.
WGHIn the hours before
Special weather statement, Jun 23, 12:03 PM EDT, 5 hours 39 minutes before
NYZ026>031-034-035-VTZ001>012-240000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1203 PM EDT SUN JUN 23 2002 ...STRONG TO SEVERE THUNDERSTORM POTENTIAL EXISTS ACROSS VERMONT AND NORTHERN NEW YORK LATE THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE NORTH COUNTRY...FROM MID TO LATE THIS AFTERNOON AND CONTINUING UNTIL ABOUT MIDNIGHT. A COLD FRONT WILL REACH THE SAINT LAWRENCE VALLEY OF NEW YORK BY EARLY TONIGHT AND THEN MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT. THE AIR MASS WILL BECOME INCREASINGLY UNSTABLE AHEAD OF THE FRONT THIS AFTERNOON...THUS HELPING TO GENERATE THUNDERSTORMS. WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE WILL BE SUCH THAT SOME OF THE STORMS WILL BECOME STRONG OR SEVERE. THE STORMS WILL LIKELY THEN FORM INTO A LINE AND MOVE ACROSS THE NORTH COUNTRY. AS A RESULT...STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS. IN ADDITION...THE THREAT FOR VERY HEAVY RAIN WILL EXIST GIVEN THE ABUNDANT MOISTURE IN THE ATMOSPHERE. PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE NECESSARY ACTION AND PREPARE FOR THE STRONG TO SEVERE THUNDERSTORM THREAT LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR ANY MEDIA OUTLET THAT PROVIDES YOU WITH THE LATEST SUITE OF PRODUCTS FROM THE NATIONAL WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS. WGH
Special weather statement, Jun 23, 4:33 PM EDT, 1 hour 9 minutes before
NYZ026>031-034-035-VTZ001>012-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 430 PM EDT SUN JUNE 23 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES... IN NORTHERN NEW YORK STATE...SAINT LAWRENCE...FRANKLIN... CLINTON...AND ESSEX COUNTIES. IN VERMONT...GRAND ISLE...FRANKLIN... ORLEANS...CALEDONIA...ESSEX...LAMOILLE...CHITTENDEN...WASHINGTON... ADDISON...ORANGE...WINDSOR...AND RUTLAND COUNTIES. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. ST JEAN/NWSFO BURLINGTON VT
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:27 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 63 min |
| Jun 23, 6:47 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 43 min |
| Jun 23, 7:27 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin | 63 min |
| Jun 23, 7:33 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.